Efalizumab is a human anti-CD11a monoclonal antibody used in the treatment of patients with moderate to severe plaque psoriasis. Some of the patients develop new papular lesions during treatment, which are predominantly located in the flexural regions.
Four patients with recalcitrant psoriasis undergoing treatment with efalizumab presented with erythematous, partly scaly papules and small plaques on previously unaffected areas after 4 to 10 weeks of efalizumab therapy. Tissue sections of biopsy specimens were stained with hematoxylin-eosin, and immunohistochemical staining was performed using monoclonal antibodies against CD3, CD4, CD8, T-cell–restricted intracellular antigen 1, granzyme B, neutrophil elastase, CD68, CD1a, CD11c, HLA-DR, CD25, CD20, and CD56. Histopathological and immunohistochemical examination of the lesions showed features consistent with psoriasis and activation of various leukocyte subtypes including T cells, dendritic cells, macrophages, and neutrophils.
Papular eruptions appearing during efalizumab therapy represent new psoriatic lesions and could be referred to as efalizumab-associated papular psoriasis (EAPP). They usually do not necessitate termination of efalizumab therapy and may optionally be treated with topical corticosteroids. Dermatologists should be aware of these lesions and inform their patients accordingly.